Alert archive / South Carolina / Tornado Warnings in 2019
Tornado Warning 48, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Oct 20, 2019, 1:20 AM EDT for Horry County, South Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2019, 1:20 AM EDT (05:20 UTC)
- Expired
- Oct 20, 2019, 1:34 AM EDT
- In force
- 14 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Horry County, SC
The radar
The Wilmington radar (KLTX), 61 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WFUS52 KILM 200520
TORILM
SCC051-200545-
/O.NEW.KILM.TO.W.0048.191020T0520Z-191020T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
120 AM EDT Sun Oct 20 2019
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
South central Horry County in northeastern South Carolina...
* Until 145 AM EDT.
* At 120 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Surfside Beach, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Myrtle Beach Airport and Springmaid Pier around 130 AM EDT.
Socastee, Red Hill and Forestbrook around 135 AM EDT.
Myrtle Beach around 140 AM EDT.
Horry Georgetown Technical College Conway Campus and Coastal
Carolina University around 145 AM EDT.
Other locations impacted by this tornadic thunderstorm include Conway
Medical Center and Lighthouse Care Center Of Conway.
This includes SC Highway 31 between mile markers 5 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3358 7904 3384 7902 3380 7881 3369 7888
3363 7894 3358 7900
TIME...MOT...LOC 0520Z 198DEG 25KT 3361 7899
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
211 follow-up statement
438
WWUS52 KILM 200534
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
134 AM EDT Sun Oct 20 2019
SCC051-200544-
/O.CAN.KILM.TO.W.0048.000000T0000Z-191020T0545Z/
Horry SC-
134 AM EDT Sun Oct 20 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL HORRY COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3358 7904 3384 7902 3380 7881 3369 7888
3363 7894 3358 7900
TIME...MOT...LOC 0531Z 198DEG 25KT 3370 7895
$$
21What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Oct 19, 9:31 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Oct 19, 9:31 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
931 PM EDT Sat Oct 19 2019
.SYNOPSIS...
The remnants of tropical storm Nestor will move across the area
tonight and early Sunday with heavy rain and gusty winds.
Quiet weather conditions will develop later Sunday into Monday.
A cold front will bring a chance of showers Tuesday. Rain
chances will increase again late in the week ahead of a cold
front.
&&
.UPDATE...
Previous forecast remains on track. No big changes necessary.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Clouds, rain and gusty winds spreading northward as remnants of
Nestor track northward as an post-tropical low through tonight.
The tornado threat continues as SPC keeps a good portion of our
forecast area in slight risk for severe weather main threat of
some damaging wind gusts and iso tornadoes. The focus will be
near the warm front as it progresses northward overnight, closer
to the coast, and just to the southeast with best shear and
plenty of moist air pushing on shore to enhance some
instability. The richest dewpoint air, 70 to 75 degrees, will be
closer to the coast, after 10 pm, rising from mid 50s this
aftn. Max helicity values are upward of 400 to 500 mainly
between 10 pm this eve and 6 am on Sun morning.
Increasing onshore push of deep moisture with best lift running
around the north side of the low as warm front pushes northward.
Periods of moderate to heavy rain will persist through much of the
night Looks like strongest winds will occur as low tracks up from
Florida into the Carolinas this evening into the overnight hours.
Should see some periods of very heavy rain at this time.
The axis of greatest rainfall and QPF looks like it may remain just
west of forecast area where best isentropic lift is located, with
relatively cooler temps, but embedded convection farther east and
especially closer to the coast will produce some periods of very
heavy rain, as well. Overall expect a fairly widespread area of 2 to
4 inches of rain.
Looks like the center should be inland near Cape Fear around 8 am
Sun morning. Rainfall will taper off through the morning as the low
moves north of forecast area. Drier air will wrap around in the mid
levels in W-SW flow around the back of the low through Sun aftn.
Soundings show lingering shallow moisture present until the aftn,
but should see skies brightening through Sun aftn from W-SW to E-NE.
But, soundings show this shallow moisture stuck under fairly steep
inversion as cooling occurs at the sfc in a more northerly flow as
high pressure builds in behind low, especially into Sun night. May
be tough to break out.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A weak ridge of high pressure will build in from the north on
Monday morning behind departing Post-Tropical Storm Nestor.
Models are hinting at low moisture trapped beneath a frontal
inversion that could lead to persistent morning cloudiness,
especially across southeastern North Carolina. Some sun should
break out during the afternoon with highs expected to range from
the low-mid 70s. If clouds don't break, temperatures could top
out several degrees lower than is currently expected.
The ridge will move off the coast Monday night. Veering low-
level winds should bring deeper moisture in ahead of an upper
trough approaching from the west. I've made very few changes to
PoPs which begin to increase to 20-30 percent late Monday night
into Tuesday morning. Scattered showers should develop during
the day Tuesday as a modestly unstable airmass with CAPE near
1000 J/kg is lifted by the trough and cold front approaching
from the west. Forecast PoPs remain at 50-60 percent. The front
should move off the coast early Tuesday evening with dry air
punching in overnight from the northwest.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Surface high pressure building in from the Gulf Coast will cover
the Carolinas Wednesday and the first part of Thursday. As the
high moves offshore Thursday night, Atlantic moisture will begin
to increase from the south and will lead to increasing
cloudiness. I've maintained 40-50 percent shower chances for
Friday as isentropic lift should develop with a warm
front/coastal trough near the coast. This area of rain should
merge into a frontal band of showers approaching from the west
Friday (12z Canadian) or early Saturday (12z GFS and ECWMF).
Either way, the potential for wet weather appears to be
increasing for late in the coming week.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Post-Tropical Storm Nestor now making its way across the
southeastern US traversing our area overnight into early Sunday. Sub-
VFR conditions have developed across our area and this is not
expected to change. Expect IFR conditions to develop within the next
few hours and last through mid-day Sunday. Lingering stratus with
cold air advection will keep MVFR conditions through the forecast
period. Thunderstorms will develop this evening between 02Z SW and
12Z NE with the main hazard being strong winds and a few isolated
tornadoes. As the low moves across the area, there could be a few
areas of low-level wind shear. Current models show that the surface
wind speeds remain high enough to keep them out of the TAF, but a
low-level jet around 2k feet at 50 knots will make for hazardous air
travel. The max of this LLJ will move through our area between 03Z
and 15Z tomorrow.
Extended Outlook...Chance for early morning fog/stratus Monday and
Tuesday mornings. Cold front expected to move through Tuesday
afternoon/evening with VFR conditions following.
&&
.MARINE...
A Gale Warning is in effect until Sunday morning.
Conditions will deteriorate into tonight with increasing onshore
flow as gradient tightens as low tracks up through the Southeast.
Winds will become SE to S up to 25 to 35 kts with gusts to around 40
kts late eve into overnight. This strong onshore push will produce a
rapid rise in seas up to 7 to 12 ft with rough seas expected as
remnants of Nestor makes its way up through the Carolinas as an post-
tropical low. The low will track up just inland maintaining a strong
on shore push overnight into early Sunday, before it begins to track
off to the NE leaving an offshore flow toward Sun morning with
improving marine conditions through Sunday. The low becomes more
elongated as it tracks up the coast through Sunday. Winds will
become more northerly on back end toward late Sun into Sun night as
high pressure builds in behind it. A SCA will most likely follow the
Gale Warning through Sun, until seas drop below SCA thresholds by
Sun eve. Winds will become light out of the north Sun night with
seas dropping to 2 to 4 ft by Mon morning.
A weak ridge of high pressure will build across the area Monday,
but winds will begin to veer around to the south again Monday
night as a cold front approaches the Carolinas from the west.
South winds should increase to at least 15 knots during the day
Tuesday ahead of this front, which should be accompanied by
showers and a few thunderstorms. At this time it appears seas
will only build to around 4 feet, far short of Small Craft
Advisory criteria.
The front will move off the coast early Tuesday evening, with
offshore winds persisting into Wednesday as the next big high
pressure area builds in from the west. This high will move off
the coast Thursday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 6 AM EDT Sunday through Sunday
evening for SCZ054-056.
High Rip Current Risk from 6 AM EDT Sunday through Sunday
evening for SCZ054.
NC...Beach Hazards Statement from 6 AM EDT Sunday through Sunday
evening for NCZ106-108-110.
High Rip Current Risk from 6 AM EDT Sunday through Sunday
evening for NCZ106-108-110.
MARINE...Gale Warning until 8 AM EDT Sunday for AMZ250-252-254-256.
&&
SYNOPSIS...TRA
UPDATE...MAS
NEAR TERM...RGZ
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...21
MARINE...TRA/RGZHazardous weather outlook, Oct 19, 9:26 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 926 PM EDT Sat Oct 19 2019 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 210130- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 926 PM EDT Sat Oct 19 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Heavy rainfall amounts of 2 to 3 inches tonight could cause minor flooding. There is some potential that thunderstorms could produce isolated tornadoes tonight, mainly closer to the coast. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ106-108-110-SCZ054-210130- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 926 PM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Heavy rainfall amounts of 2 to 3 inches tonight could cause minor flooding. There is some potential that thunderstorms could produce isolated tornadoes tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-210130- Coastal Georgetown- 926 PM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Heavy rainfall amounts of 2 to 3 inches tonight could cause minor flooding. There is some potential that thunderstorms could produce isolated tornadoes tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Risk of Rip Currents. Continued elevated rip risk on Sunday and possibly again on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. AMZ250-252-254-256-210130- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 926 PM EDT Sat Oct 19 2019 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 1:40 AM EDT | Tornado Warning | ILM | Horry | 35 min |
| Oct 20, 2:19 AM EDT | Areal Flood Advisory | ILM | Horry | 3 hr |
| Oct 20, 2:43 AM EDT | Areal Flood Advisory | ILM | Horry | 2 hr |
Nearby
Tornado Warnings in South Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.